Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 14 (2018), 105, 31 pages      arXiv:1712.05537

Quantum Abelian Yang-Mills Theory on Riemannian Manifolds with Boundary

Homero G. Díaz-Marín a and Robert Oeckl b
a) Facultad de Ciencias Físico-Matemáticas, Universidad Michoacana de San Nicolás de Hidalgo, Ciudad Universitaria, C.P. 58060, Morelia, Michoacán, Mexico
b) Centro de Ciencias Matemáticas, Universidad Nacional Autónoma de México, C.P. 58190, Morelia, Michoacán, Mexico

Received December 18, 2017, in final form September 18, 2018; Published online September 27, 2018

We quantize abelian Yang-Mills theory on Riemannian manifolds with boundaries in any dimension. The quantization proceeds in two steps. First, the classical theory is encoded into an axiomatic form describing solution spaces associated to manifolds. Second, the quantum theory is constructed from the classical axiomatic data in a functorial manner. The target is general boundary quantum field theory, a TQFT-type axiomatic formulation of quantum field theory.

Key words: Yang-Mills theory; TQFT; Riemannian manifolds.

pdf (531 kb)   tex (41 kb)


  1. Ashtekar A., Magnon A., Quantum fields in curved space-times, Proc. Roy. Soc. London Ser. A 346 (1975), 375-394.
  2. Atiyah M., Topological quantum field theories, Inst. Hautes Études Sci. Publ. Math. (1988), 175-186.
  3. Atiyah M.F., Bott R., The Yang-Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983), 523-615.
  4. Blau M., Thompson G., Quantum Yang-Mills theory on arbitrary surfaces, Internat. J. Modern Phys. A 7 (1992), 3781-3806.
  5. Cattaneo A.S., Mnev P., Reshetikhin N., Semiclassical quantization of classical field theories, in Mathematical Aspects of Quantum Field Theories, Math. Phys. Stud., Springer, Cham, 2015, 275-324, arXiv:1311.2490.
  6. Cattaneo A.S., Mnev P., Reshetikhin N., Perturbative quantum gauge theories on manifolds with boundary, Comm. Math. Phys. 357 (2018), 631-730, arXiv:1507.01221.
  7. Díaz-Marín H.G., General boundary formulation for $n$-dimensional classical abelian theory with corners, SIGMA 11 (2015), 048, 35 pages, arXiv:1407.4741.
  8. Díaz-Marín H.G., Dirichlet to Neumann operator for abelian Yang-Mills gauge fields, Int. J. Geom. Methods Mod. Phys. 14 (2017), 1750153, 25 pages, arXiv:1508.00449.
  9. Fine D.S., Quantum Yang-Mills on a Riemann surface, Comm. Math. Phys. 140 (1991), 321-338.
  10. Gallot S., Hulin D., Lafontaine J., Riemannian geometry, 3rd ed., Universitext, Springer-Verlag, Berlin, 2004.
  11. Kandel S., Functorial quantum field theory in the Riemannian setting, Adv. Theor. Math. Phys. 20 (2016), 1443-1471, arXiv:1502.07219.
  12. Lee J., Wald R.M., Local symmetries and constraints, J. Math. Phys. 31 (1990), 725-743.
  13. Oeckl R., General boundary quantum field theory: foundations and probability interpretation, Adv. Theor. Math. Phys. 12 (2008), 319-352, hep-th/0509122.
  14. Oeckl R., Two-dimensional quantum Yang-Mills theory with corners, J. Phys. A: Math. Theor. 41 (2008), 135401, 20 pages, hep-th/0608218.
  15. Oeckl R., Affine holomorphic quantization, J. Geom. Phys. 62 (2012), 1373-1396, arXiv:1104.5527.
  16. Oeckl R., Holomorphic quantization of linear field theory in the general boundary formulation, SIGMA 8 (2012), 050, 31 pages, arXiv:1009.5615.
  17. Oeckl R., Free Fermi and Bose fields in TQFT and GBF, SIGMA 9 (2013), 028, 46 pages, arXiv:1208.5038.
  18. Oeckl R., A positive formalism for quantum theory in the general boundary formulation, Found. Phys. 43 (2013), 1206-1232, arXiv:1212.5571.
  19. Oeckl R., Schrödinger-Feynman quantization and composition of observables in general boundary quantum field theory, Adv. Theor. Math. Phys. 19 (2015), 451-506, arXiv:1201.1877.
  20. Oeckl R., A local and operational framework for the foundations of physics, Adv. Theor. Math. Phys., to appear, arXiv:1610.09052.
  21. Rusakov B.Ye., Loop averages and partition functions in ${\rm U}(N)$ gauge theory on two-dimensional manifolds, Modern Phys. Lett. A 5 (1990), 693-703.
  22. Schwarz G., Hodge decomposition - a method for solving boundary value problems, Lecture Notes in Math., Vol. 1607, Springer-Verlag, Berlin, 1995.
  23. Sengupta A.N., The moduli space of flat connections on oriented surfaces with boundary, J. Funct. Anal. 190 (2002), 179-232.
  24. Verlinde E., Global aspects of electric-magnetic duality, Nuclear Phys. B 455 (1995), 211-225, hep-th/9506011.
  25. Weinstein A., Symplectic categories, Port. Math. 67 (2010), 261-278, arXiv:0911.4133.
  26. Witten E., On quantum gauge theories in two dimensions, Comm. Math. Phys. 141 (1991), 153-209.
  27. Woodhouse N.M.J., Geometric quantization, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1992.
  28. Zuckerman G.J., Action principles and global geometry, in Mathematical Aspects of String Theory (San Diego, Calif., 1986), Adv. Ser. Math. Phys., Vol. 1, World Sci. Publishing, Singapore, 1987, 259-284.

Previous article  Next article   Contents of Volume 14 (2018)